This event aimed to cover both the conceptual and empirical approaches to measuring well-being.

“Well-being”, its monitoring and promotion have been pushed to the forefront of policy and wider public discourse in recent years.  The Welsh Government, like others elsewhere, seeks reliable indicators as a way of tracking a feature of our lives which, at face value, could hardly be more important.  Well-being seems foundational to many, perhaps all other aspects of social life.  But the readiness with which well-being is invoked may mask complexities and challenges about how we approach it.  On the one hand, the term itself is contested: it can be understood in plural ways, not necessarily mutually compatible.  It also stands in complex relation to other social factors.  And further, the significantly qualitative nature of well-being requires nuanced means of measurement, to avoid risking missing the point of what is at stake. 

This workshop offered constructive discussion of the relationship between conceptual and empirical approaches to well-being and its measurement.  Each were addressed in an open, critical way.  The aim was to offer both critical tools with which to address well-being in contemporary society, and a deliberative forum between researchers arriving at these challenges from a range of different methodological and theoretical directions. 

The event was open to all researchers, from different disciplinary backgrounds, with an interest in the understanding, measurement and promotion of well-being in contemporary Wales. 

 

Programme 

9:30 – 9:45 Introduction – Professor Ian Rees Jones (Director, WISERD) 

9:45 – 10:15 Conceptualising Well-Being – Professor Steve Smith (USW)

10:15 – 10:30 Q&A (10/15 Minutes) 

10:30 – 11.00 Relating Well-Being to Civil Society – Professor Gideon Calder (USW)

11:00 – 11:15 Q&A (10/15 Minutes) 

11:15 – 11:30 Tea/Coffee Break 

11:30 – 12:00 Translating Research Findings on Well-Being into Policy Recommendations – Annie Quick (New Economics Foundation)

12:00 – 12:15 Q&A (10/15 Minutes) 

12:15 – 12:45 Overview/discussion of the morning’s presentations 

12:45 – 13:30 Lunch 

13:30 – 14:00 The ONS’s Current Work on Social Capital – Dr Veronique Siegler (Senior Research Officer, Office for National Statistics)

14:00 – 14:15 Q&A (10/15 Minutes)    

14:15 – 14:45 The Welsh Government’s Perspective on Measuring Well-Being in Wales – Dr Steve Marshall (Welsh Government Chief Social Researcher)

14:45 – 15:00 Q&A (10/15 Minutes) 

15:00 – 15:15 Tea/Coffee Break 

15:15 – 15:45 WISERD’s Current Work on Well-Being – Professors Gary Higgs (USW), Phil Murphy (Swansea), David Blackaby (Swansea) and Melanie Jones (Sheffield)

15:45 – 16:15 Q&A and overview/discussion of the afternoon’s presentations